Alert archive / Wyoming / Freeze Warnings in 2017

Freeze Warning 2, NWS Riverton, WY

October 2, 2017Johnson County, Wyoming

NWS Riverton, WY issued this freeze warning at Oct 2, 2017, 2:11 PM MDT for Johnson County, Wyoming. It took effect at Oct 3, 2017, 12:00 AM MDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 2, 2017, 2:11 PM MDT (20:11 UTC)
In effect from
Oct 3, 2017, 12:00 AM MDT
Expired
Oct 3, 2017, 9:00 AM MDT
In force
9 hr
Issued by
NWS Riverton, WY

County Johnson County, WY

The radar

The Riverton/Lander radar (KRIW), 187 km from the middle of the area, began a volume at 20:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Riverton, WY (KRIW), launched 12:00Z, 8.2 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 12:00Z on 2017-10-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 12:00Z on 2017-10-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
628 m above ground
0-6 km bulk shear
85 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
26 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

048 
WWUS75 KRIW 022011
NPWRIW

URGENT - WEATHER MESSAGE
National Weather Service Riverton WY
211 PM MDT Mon Oct 2 2017

...Freezing temperatures are expected for Johnson County later 
tonight and Tuesday morning...

.Temperatures are expected ti dip down to the upper 20s for the 
first time in many areas this fall season after midnight tonight
and through around 9 am Tuesday morning. Therefore a freeze
warning has been issued for the lower elevations of Johnson 
County from midnight tonight through 9 am Tuesday morning.

WYZ010-011-031500-
/O.NEW.KRIW.FZ.W.0002.171003T0600Z-171003T1500Z/
Northeast Johnson County-Southeast Johnson County-
Including the cities of Buffalo and Kaycee
211 PM MDT Mon Oct 2 2017

...FREEZE WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM MDT
TUESDAY...

The National Weather Service in Riverton has issued a Freeze
Warning, which is in effect from midnight tonight to 9 AM MDT
Tuesday. 

* TEMPERATURE...27 to 30

* IMPACTS...Please cover or bring indoors any sensitive
  vegetation and plants. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

&&

$$

TEAM RIVERTON
3 follow-up statements
980 
WWUS75 KRIW 030050
NPWRIW

URGENT - WEATHER MESSAGE
National Weather Service Riverton WY
650 PM MDT Mon Oct 2 2017

...Freezing temperatures are expected for Johnson County later
tonight and Tuesday morning...

.Temperatures are expected to dip down to the upper 20s for the 
first time in many areas this fall season. The temperature will
reach freezing after midnight before bottoming out in the upper
20s shortly after sunrise Tuesday. Therefore, a freeze warning 
has been issued for the lower elevations of Johnson County from 
midnight tonight through 9 am Tuesday morning.

WYZ010-011-031500-
/O.CON.KRIW.FZ.W.0002.171003T0600Z-171003T1500Z/
Northeast Johnson County-Southeast Johnson County-
Including the cities of Buffalo and Kaycee
650 PM MDT Mon Oct 2 2017

...FREEZE WARNING REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM
MDT TUESDAY...

* TEMPERATURE...27 to 30

* IMPACTS...Please cover or bring indoors any sensitive vegetation
  and plants.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

&&

$$
007 
WWUS75 KRIW 030733
NPWRIW

URGENT - WEATHER MESSAGE
National Weather Service Riverton WY
133 AM MDT Tue Oct 3 2017

...Freezing temperatures are expected for Johnson County later
this morning...

.Temperatures are expected to dip down to the upper 20s for the
first time in many areas this fall season. The temperature will
reach freezing early this morning before bottoming out in the 
upper 20s shortly after sunrise. Therefore, a freeze warning has 
been issued for the lower elevations of Johnson County through 9 
am this morning.

WYZ010-011-031500-
/O.CON.KRIW.FZ.W.0002.000000T0000Z-171003T1500Z/
Northeast Johnson County-Southeast Johnson County-
Including the cities of Buffalo and Kaycee
133 AM MDT Tue Oct 3 2017

...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM MDT THIS MORNING...

* TEMPERATURE...26 to 31

* IMPACTS...Please cover or bring indoors any sensitive 
  vegetation and plants. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

&&

$$
350 
WWUS75 KRIW 031455
NPWRIW

URGENT - WEATHER MESSAGE
National Weather Service Riverton WY
855 AM MDT Tue Oct 3 2017

WYZ010-011-031600-
/O.EXP.KRIW.FZ.W.0002.000000T0000Z-171003T1500Z/
Northeast Johnson County-Southeast Johnson County-
Including the cities of Buffalo and Kaycee
855 AM MDT Tue Oct 3 2017

...FREEZE WARNING WILL EXPIRE AT 9 AM MDT THIS MORNING...

After overnight lows in the upper 20s to lower 30s in many areas,
the temperatures will begin rising above freezing shortly, so the
freeze warning for the area will be allowed to expire. If you have
surviving plants, there will be more freezing temperatures again
Wednesday morning as temperatures drop down into the mid and upper
20s for many areas.

$$

Skrbac

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before this freeze warning went out at Oct 2, 11:35 AM MDT, 2 hours 36 minutes earlier.

Area forecast discussion, Oct 2, 11:35 AM MDT, 2 hours 36 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
1135 AM MDT Mon Oct 2 2017

.SHORT TERM...(Today though Wednesday night)
Issued at 1135 AM MDT Mon Oct 2 2017

Imagery shows the entire wrn CONUS covered by a rather deep longwave
trof with an elongated embedded shortwave trof lifting to the north-
northeast across WY and stretching back all the way into NV. A
closed center to the trof lays ovr MT and srn Saskatchewan. The SFC
continues to show heat induced low pressure across the swrn CONUS
over AZ with post frontal high pressure building across most of the
nw CONUS including MT, WY, and UT. The cold front stretches from a
SFC low in sern Saskatchewan through the nrn Plains before cutting
diagonally and into srn UT/cntrl NV. Isolated to widely scattered
light showers - rain/snow east of the Divide and all snow west of
the Divide.

Today and tonight will see the main body of the trof elongates and
digs into the swrn CONUS as another strong jet takes the plunge down
the west side of the trof. While everyone will see at least chance
for precip, the two main areas for precipitation will be across the
western/central and northern mountains - with modest EPAC moisture
intrusion and frontogenesis occurring and moving into portions of
nrn WY - in addition to the sern third of WY under/near the jet as
it loops around/through the base of the main upper trof body. The
relative location of the jet with respect to the FA is most
important as to the actual production of precipitation with nearly
all models now keeping the heaviest precip in WY (both liquid and
frozen) to the east and southeast of the FA in CYS's area. Snow
levels will get low enough to at least mix rain and snow across most
Basins as H7 temps range between -5.5 and -7.5 south to north. Best
chance for measurable precip should come between now and midnight
tonight. ATTM...snow accumulation from this morning through tonight
across the lower elevations looks to range from a trace to perhaps 2
inches over a few foothill locations in Natrona or ern/srn Fremont
Counties. Mountains could see anywhere from 1 to 6 inches over the
same time frame...with localized areas in the Bighorns perhaps
seeing up to 8 or nine inches. Later tonight the upper and SFC low
occlude over nern MT while the tail of the stronger portion of the
jet lift nwd across WY...effectively pushing most significant precip
also to the north and mostly out of the FA Tuesday and Tuesday
night...except for a few lingering isolated showers over the
northern border area. Wednesday morning a jet streak undercutting a
new closed low within the main trof over the nrn Great Basin will
move towards/into WY from the sw along with some more weak return
moisture out of the east/southeast around a developing SFC low and
along and north of an associated newly formed front lifting across
WY from the south. This will once again increase precip chances
across cntrl/nrn WY with possible weak upslope conditions. Moisture
will be limited, however, and precip light and mostly in the form of
rain showers (except for perhaps above 10.5k ft) as H7 temps rise
well above freezing in the WAA regime.

.LONG TERM...(Thursday through Sunday)
Issued at 1135 AM MDT Mon Oct 2 2017

An upper low over central Idaho early Thursday is expected to
slowly push east across Wyoming or southern Montana Thursday into
Thursday night. Isolated to locally scattered mountain snow/valley
rain showers will be possible as this features pulls across the
area. Enough instability for a few thunderstorms.

In wake of this system, dry conditions are expected Friday with
seasonal to slightly below average temperatures.

Medium range models then show a digging trough pushing southeast
out of Canada into Rockies/Plains late Saturday into the day
Sunday. The associated cold front is expected to push across the
forecast area Saturday night/Sunday time frame. Ahead of the
front, windy, dry and warm conditions could produce near red flag
conditions. Some areas especially favored central corridor and
Cody Foothills could also approach high wind criteria. In wake of
the cold front, models are showing some precipitation occurring
mainly along and east of the Divide, but nothing significant as
overall progged moisture and dynamics are not too exciting at this
time. They do show snow levels should drop down to valley/near
valley floors shortly after frontal passage.

A mainly dry northwest flow is expected Monday as the forecast
area should be in between a building ridge over the West Coast and
the trough over the central U.S.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday morning)
Issued at 1135 AM MDT Mon Oct 2 2017

West of the Divide...KBPI/KJAC/KPNA/KRKS Routes

Mountains will remain obscured at times today due to snow showers
and low clouds. MVFR conds in low clouds and scattered snow showers
will continue across the area, especially around KJAC. Areas of low
clouds and fog will be noted tonight with pockets of MVFR to even
IFR conds tonight through 16z Tuesday. Tuesday will be mostly dry
with VFR conds after the morning fog and low clouds lift or
dissipate.

East of the Divide...KCOD/KCPR/KLND/KRIW/KWRL Routes

Considerable mountain obscuration will continue through at least
this evening. Widespread snow showers or mixed rain and snow showers
will produce MVFR to IFR conds across much of Fremont and Natrona
Counties into this evening. The rest of the area will see VFR to lcl
MVFR conds in low clouds and scattered rain or snow showers. Pockets
of fog and low clouds will prevail overnight into Tuesday morning
producing some MVFR to IFR conds through 16z Tuesday. VFR conds will
return late Tuesday afternoon with drier conds.

&&

.FIRE WEATHER...
Issued AT 1135 AM MDT Mon Oct 2 2017

Fuels at critical levels for most of the low elevation forecast
zones east of the Divide and across southern Wyoming. (Please see
the Fire Weather Forecast product for more information).

Today through Tuesday will be cool/cold across the forecast area
with high seasonally high RH values. Additionally, another round of
rain/snow showers will spread across the forecast area today through
this evening. Measurable precipitation values can be expected in one
form or another (liquid or frozen)...with everyone having a chance
of some kind to get some. Winds, however, will quite light
today...picking up slightly out of the north to east on tuesday.
Smoke dispersion will only reach the fair to good category in the
afternoons.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...Braun
LONG TERM...Murrell
AVIATION...PS
FIRE WEATHER...Braun
Hazardous weather outlook, Oct 2, 2:28 AM MDT, 11 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
228 AM MDT Mon Oct 2 2017

WYZ001>020-022>030-031200-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
228 AM MDT Mon Oct 2 2017

This Hazardous Weather Outlook is for Western and Central Wyoming.

.DAY ONE...Today and Tonight

A large upper level trough with several embedded disturbances
will continue to move across Wyoming creating periods of rain or
snow showers and isolated afternoon thunderstorms today through
this evening. Snow levels will lower to or near valley and basin
floors with light accumulating snow possible on grassy areas.
Travel over high mountain passes could be slowed down from time
to time in moderate snow with slick or slushy roadways and limited
visibility.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Wednesday...Isolated thunderstorms across western Wyoming.

Saturday...Windy to very windy especially in typical wind
corridors and Cody Foothills. Elevated fire weather conditions in
the lower elevations.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report rain or snowfall amounts. Thank
you!

The office that day

Everything else NWS Riverton, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 1, 6:12 PM MDTSpecial Weather StatementRIWFremont33 min
Oct 1, 6:43 PM MDTSpecial Weather StatementRIWFremont32 min
Oct 2, 12:00 PM MDTWinter Weather AdvisoryRIWFremont, Hot Springs, Park9 hr

Nearby

Freeze Warnings in Wyoming, 2017Every freeze warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.